• All threads and posts regarding Coronavirus COVID-19 can be found in our area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Two seizures in a week.

Mrs Humphrey

Registered User
May 14, 2021
41
0
My husband has moderate to advanced dementia but last week he had a mild seizure in the night for which he was taken to hospital by ambulance and then discharged later in the day but two days later I found him totally unconscious and unresponsive in the garden. We were blue lighted by ambulance back to the hospital and he went in to the resuscitation unit . Altogether he was unconscious for over 45 minutes and had wet himself twice during that time. he has been prescribed medication to prevent seizures which is making him feel very groggy and i have asked to be referred to a neurologist. Dose anyone on talking point have any experience of this happening.
 

Helly68

Registered User
Mar 12, 2018
916
0
@Mrs Humphrey - my father (now diagnosed with very early memory loss) has had a number of fits over the last few years. The first one he had, which I witnessed, was as you describe and he went to hospital and was later sent home.
He hadn't had a dementia diagnosis at that point, though he may well have had it, hidden by him being my mother's carer.
He sees a neurologist each year, takes a regular drug to prevent seizures. I think it does make him tired, but it means less fits, so I think he feels it worth it. He has had some smaller fits at home - wakes up on the floor with no memory of it, but he refuses to go to hospital, and gets on with his life.
I think incontinence during fits is very common. You may have to chase the neuro referral - we waited ages for one. I don't believe we will ever really know what has caused these - maybe stress or dementia itself. I hope that you get a referral soon.
 

canary

Registered User
Feb 25, 2014
16,076
0
South coast
My OH has seizures - any sort of damage to the brain, including dementia, can cause them. He has several different types, but what you describe sounds like a typical seizure. Losing control of your bladder ( and sometimes bowel) is part of having a seizure. It is also normal to sleep after a seizure. OH takes medication for them and yes, it does make him tired, but it can take you a month to get used to them, so this grogginess might improve. I now do not call an ambulance unless he injures himself when he falls and I just let him sleep it off.
 

nae sporran

Volunteer Host
Oct 29, 2014
8,382
0
Bristol
That is scary @Mrs Humphrey. My partner had a seizure 8 years ago following a bad run of UTIs. She was prescribed levetiracetam and that seemed to control the problem without any drowsiness. Everyone is different of course. I hope a neurologist referral is quick and can help your husband and give you some answers.
 

yosser

Registered User
Nov 12, 2020
165
0
Hello @Mrs Humphrey , having Vascular Dementia I suffered with seizures . My Neurologist prescribed me with Lamotrigine Mylan 100 mg , one to be taken at night dissolved in a glass of water. They seemed to have worked very well so far.
 

Mrs Humphrey

Registered User
May 14, 2021
41
0
Thank you everyone. We have an appointment for next week private unfortunately or it would have been months before we got one. many thanks reassured me.
 

Mrs Humphrey

Registered User
May 14, 2021
41
0
We saw the neurologist who prescribed Leviticeratem at a low dose twice daily but since then in the last two weeks his balance is unsteady and he has had a bad fall while walking with me outside. He can no longer walk without wobbling and it has only been happening since the medication was started. His one joyn in life is to go for a walk in our local park or somewhere where I can drive to and I can't bear this to be taken away from him too. Does anyone out there have any knowledge or experience of the side effects of this drug or other anti seizure medication.
 

Shedrech

Volunteer Moderator
Dec 15, 2012
10,933
0
Yorkshire
hi @Mrs Humphrey
sorry, no experience of those meds ... do, though, get back to the neurologist as maybe a tweak of dose or time taken may be needed

might you look into your husband using a wheeled walker when out ... my dad found that his gave him more stability, and so more confidence ... his looked like a shopping trolley so I sometimes called it that, and you can get ones with a fold down seat
 

canary

Registered User
Feb 25, 2014
16,076
0
South coast
Hes only been on the levetiracetam for a couple of weeks. Id give it a bit longer for the effects to settle down. My OH uses a walker too.


PS - Ive replied on your other thread.
xx
 

lollyc

Registered User
Sep 9, 2020
566
0
Mum had 2 seizures a few years ago. She was prescibed Levetiracetam too, but I was reluctant to continue it, as she was already on so many other drugs and she also became unsteady. I stopped it, and she has never had another one, so feel my decision was justified. With hindsight I probably would have suggested a watch-and-wait approach, before agreeing to medication - but I was less clued up (and forceful!) back then.
 

Mrs Humphrey

Registered User
May 14, 2021
41
0
Thank you. The neurologist's secretary has contacted me again and said that the dose is so low it should not cause unsteadiness but to only now give him the tablet in the morning to see if it makes any difference. AlI I know is that he wasn't so unsteady and so confused before the onset of this drug. Since two weeks ago when the dose was increased from 250mg once a day to 250 mg twice daily this problem has arisen. Just feel I am groping in the dark and feel great compassion for him in spite of my frustration with him. He has always been such a good man and so uncomplaining even now in this terrible situation.
 

canary

Registered User
Feb 25, 2014
16,076
0
South coast
No, that isnt actually a very high dosage. My OH takes 1,500mg twice a day (total of 3,000mg), plus other antiepileptics as well!

Dementia itself can cause unsteadiness, so if reducing the medication back down to 250mg mornings only doesnt make much difference its probably progression of the dementia - possibly triggered by the seizures themselves
 

yosser

Registered User
Nov 12, 2020
165
0
My husband has moderate to advanced dementia but last week he had a mild seizure in the night for which he was taken to hospital by ambulance and then discharged later in the day but two days later I found him totally unconscious and unresponsive in the garden. We were blue lighted by ambulance back to the hospital and he went in to the resuscitation unit . Altogether he was unconscious for over 45 minutes and had wet himself twice during that time. he has been prescribed medication to prevent seizures which is making him feel very groggy and i have asked to be referred to a neurologist. Dose anyone on talking point have any experience of this happening.